MAUDE Adverse Event Report: VASCUTEK LTD. GELSOFT KNITTED CARDIOVASCULAR PATCH

VASCUTEK LTD. GELSOFT KNITTED CARDIOVASCULAR PATCH
Model Number 960501
Medical Device Problem Code Hole In Material (1293)
Health Effect - Clinical Code No Information (3190)
Date of Event 01/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Method code: actual device not evaluated - the device was not returned to vascutek as it remains implanted within the patient.Process evaluation - a complete review of the manufacturing and qc records was carried out.No issues were identified with the manufacture of the device manufacturing review - a complete review of the manufacturing and qc records was carried out.No issues were identified with the manufacture of the device sterilisation review - a review of the sterilisation records was carried out and this confirmed that all acceptance criteria were met for sterilisation results: no failure detected - no issues with the device could be identified from the investigation carried out by vascutek.No results available since no device returned - without the return of the device it is not possible to come to a root cause for this event conclusion unable to confirm complaint - no issues with the device could be identified from the investigation carried out by vascutek.Device not returned - without the return of the device it is not possible to come to a root cause for this event no failure detected - no issues with the device could be identified from the investigation carried out by vascutek.Vascutek have followed up with the site to try to retrieve further information on the event, patient co-morbidities and patient's medication.No further information is available for this event.A review of complaints for the past 5 years identified 4 similar events (including this event) giving a low incident rate of 0.02% (complaints vs sales).No negative trend was identified from a review of related ncrs and there are no related capas.As the complaint investigation activities have been completed vascutek now considers this event closed.The event type will be tracked and trended through the complaints monitoring program.If an adverse trend is identified corrective action may be considered at this time.Device not returned to manufacturer.
 
Event or Problem Description
The event was described to vascutek as; a carotid tea has been performed.After implant and release of the blood flow holes in the middle of the patch were observed.Blood was leaking through the holes.Additional sutures were required to close the holes.
 
Additional Manufacturer Narrative
Method: process evaluation - the manufacturing process for these devices was re-evaluated.Device from same lot evaluated - sem analysis was carried out on 7 patches obtained from the same batches as the complaint devices.Electron microscopy - sem analysis was carried out on 7 patches obtained from the same batches as the complaint devices.Simulated use testing - blood testing was carried out on 15 patches from different batches of the same device type.Results: no failure detected - blood testing carried out on 15 patches from different batches from the complaint devices confirmed that all samples met the acceptance criteria for this testing.No issues were identified with the blood testing manufacturing process problem - sem analysis of the 7 patches obtained from the same batches as the complaint devices identified that there were areas of the patches that were not covered with gelatin.The distribution of gelatin on the patches was found to be uneven.Improper composition / concentration - sem analysis of the 7 patches obtained from the same batches as the complaint devices identified that there were areas of the patches that were not covered with gelatin.The distribution of gelatin on the patches was found to be uneven.Conclusion- manufacturing deficiency - while a definitive root cause for the event cannot be identified, potential areas for opportunities for improvement in the gelling process have been recognised.Vascutek carried out a review of the manufacturing process for the patches and have identified 3 areas in the gelling procedure that could possibly have led to the issues identified in this complaint.The method of submersing the patches into the gel could possibly lead to them folding and therefore there is a potential that very small areas of the patch are not fully coated with gelatin.The patches are submerged for 3 cycles then turned however the process will be amended to lift and re-submerge the patches between each cycle thereby ensuring full coverage with gelatin.The patches are then moved to the gelatin fixation tank where there is the potential for them to overlap therefore possibly affecting the gelatin fixation process.The process will be updated to separate the patches into different fixation tanks.The current racks used to hold the patches in the gelatin fixation, glycerol and ipa wash tanks make contact with the outer edges of the patch which are cut off during later stages of the manufacturing process.There is a possibility that the areas where the racks make contact with the patch are affecting the fixation process and therefore alternative racking is being investigated.The following corrective actions have been identified to address the 3 areas identified above; update impregnation tank loading and procedure and method to reduce the potential for folding.Update fixation tank loading procedure and method to separate patches and remove the potential for overlap during fixation.Design and implement racking for patch mounting during fixation, glycerol and ipa wash process.No further action is required and the identified corrective actions above will be tracked and monitored through to closure.Device from same batch evaluated.
 
Event or Problem Description
This report is being submitted as follow up to report 9612515-2017-20002 sent to the fda on 09 february 2017.At the time, the report stated that the investigation was concluded; however, further testing was carried out after the submission of the report.This is an updated report to document the results of the further testing.

Brand Name
GELSOFT KNITTED CARDIOVASCULAR PATCH
Common Device Name
GELSOFT KNITTED CARDIOVASCULAR PATCH
Manufacturer (Section D)
VASCUTEK LTD.
newmains avenue
inchinnan business park
renfrewshire, scotland PA4 9 RR
UK  PA4 9RR
MDR Report Key6313686
Report Number9612515-2017-00002
Device Sequence Number31011
Product Code DXZ
UDI-Device Identifier05037881010625
UDI-Public05037881010625
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K963611
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2017
Report Date (Section F) 01/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date02/28/2021
Device Model Number960501
Device Catalogue Number960501
Device Lot Number379272/01
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Device Age1 YR
Event Location Hospital
Date Report to Manufacturer01/11/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/11/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/09/2017
Supplement Report FDA Received Date05/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;